Topiramate for headaches ??...anyone ... - Hughes Syndrome -...

Hughes Syndrome - APS Support

9,687 members9,807 posts

Topiramate for headaches ??...anyone tried?

Sara_A
Sara_A

I have seen the neurologist recently who says I apparently suffer with 4 different types of headaches! (Typical me! Can’t just be 1!!)

Anyway she has suggested topiramate for them, I’m on propranolol for prevention measures and have previously been on gabapentin for occipital neuralgia but stopped when I’ve been pregnant.

Just wondered if anyone has any experience of it?

I get tingling and numbness over my head from the neuralgia and the idiopathic stabbing headaches (ice pick headaches) and a lot of bad headaches and migraines.

I’m not sure if to try the medication or give acupuncture a try for it which have had a few yrs ago.

18 Replies
lupus-support1
lupus-support1Administrator

Acupuncture cannot do you any harm, provided they are a licensed practitioner.

As for the medication, if your specialist has recommended it, I would see if this works. You cannot live in this way as you have no quality of life. You can always stop the medication, if there are side-effects, but always discuss this with your doctor.

With good wishes,

Ros

MaryF
MaryFAdministrator

Hi, many people have some sort of relief from acupuncture, it did not work for me, but has for various friends with pain related issues. I do regularly use Melatonin, and also magnesium which helps greatly with headaches, and another often missed thing is B12 Levels. Having this tested may be a good idea also. However if adding in any new supplements always do consult with your GP or consultant.

MaryF

I've had topirimate it doesn't mix well with caffeine it gave me pins and needles all over my mouth and eyes it was weird. It worked for my migraines tho

I take melatonin for another reason and for me it didn't work but not to say it won't for you. Natrol is a good brand to use and fairly cheap you can get tabs, gummies and dissolvable ones. I'm on 10mg but starts at 1mg, brilliant for sleep not so much headaches for.me so I'm back at Neuro in Dec

I take it at bedtime for burning neuropathy. Seems to help, but you have to take it every night. One benefit of it is if you have a bad habit of drinking soda pop this may help break that habit as it ruins the taste!

This was good reading I suffered vestibular migraines which were very debilitating, I was put on toprimate and to me it was nothing short of a miracle,I agree with some of the symptoms others had the coffee and diet coke,s but that was nothing to suffer in comparison.if it works ,it works I hope it does for you

Topiramate has been a wonder drug for me. I've been on it for over a decade. It's practically cured my aura/retinal migraines. Also my balance issues cleared up immediately, no more vertigo/ bumping into walls, etc. No more diet coke for me but don't miss it a bit. Must build up in your system, takes getting used to. Work through the side effects, they go away!

Sara_A
Sara_A in reply to zonker

Did u have problems with ur appetite too?

What problems did u have with fizzy drinks? People have mentioned issues with coke and coffee? Thanks

And yes no headaches since starting it apart from the odd twinge from lack of sleep from when my 2 yr old and 6 yr old have been awake in night!

Sara, the Topamax/topiramate made diet coke taste awful so I had to stop drinking it. Diet coke was my soda of choice. Can't speak for Coke or other fizzy drinks. I am very sensitive to caffeine, therefore don't drink coffee although love the taste smell etc. Occasionally, I'll sneak in some coffee ice cream!!! For me, topiramate helped me lose a little weight. Rock on!

Sara_A
Sara_A in reply to zonker

Well I can hardly eat at all as I’ve just got no appetite since starting the topiramate.

I’ve been having trouble swallowing for over a yr now and always feel like there’s something stuck in my throat and now I have no sense of taste (the last few days esp) and just feels horrible when I try and eat, I just can’t explain it

KellyInTexas
KellyInTexasAdministrator in reply to Sara_A

Sara- do you also have seizures? Have you been tested for them? Look up “ globe hysteria.” ( of course it’s not hysteria...just a very out dated sexist term ... those Russians in the 1800’s... Luria Et al... pioneering work in seizures/ neurology. “ the dreamy state.”)

It can be a seizure symptom. It was with me and I didn’t even know it.

Mention this to your neuro please.

I was first put on lamictal for partial complex seizures with a rare manifestation of “ autonomic seizures.” Had Stevens Johnson’s with that so switched to Dilantin, then compatriot. Then to also control the Satanic demon dwelling in my brain ( known as Migraine Minion , as it serves it’s Master, APSatan, my neurologist switched me to 300mg Topiramate.

Medically - The taste alteration is “disgusia” . It’s my second favorite word - a close second to albóndigas- Spanish for meat balls.

You are welcome for the Fun Spanish word of the day!

Sara_A
Sara_A in reply to KellyInTexas

What was a seizure symptom??

No I don’t have seizures. I do have involuntary jerks though mainly hands and arms and legs.

I’ve been getting some numbness and tingling in my hands, fingers and feet for no real reasons lately too so I’m wondering if its all something to do with nerves?? Like peripheral neuropathy or something?? I have recently just been round to have problems with my eye from hydroxychloroquine I think that’s retinal neuropathy isn’t it? There were some changes on my macula that have just appeared I have been on hydroxychloroquine over 10 yrs x

I’m literally falling to bits and am only 39!!

KellyInTexas
KellyInTexasAdministrator in reply to Sara_A

The feeling that ,” there is something stick in your throat” and you feel like you altered swallowing sensations. I would simply run this by your doctor. I mentioned globe hysteria and seizures so you could look those up. I had no idea I was having seizures. They were temporal lobe partial complex. Its 11 times more prevelavt with APS. The fact that you have migraines it an indicator that neurological involvement plays a role ( as it is known to do) in your case of APS.

It just caught my attention, because it’s specific with certain seizure subsets. It was with mine. I couldn’t figure out what was wrong with my throat. It’s a seizure , “ aura.” There could be other explanations of course. Again, I would simply mention it to your neurologist and see what they advise.

Sara_A
Sara_A in reply to KellyInTexas

My gp just keeps treating me for reflux but it’s not making any difference. I’m waiting to see ENT again in jan saw them last yr with swallowing problem and he basically brushed it off saying I had so much going on and to stop ‘looking’ for other problems!! He put a camera down my nose so briefly and hardly very far down that i don’t believe he can have looked properly so if he has missed something god help them!!

I’ve made another app with gp but it’s another 17 days away to get to see one of my regular ones. Just W wanted to speak to them about these new symptoms of numbness and tingling and loss of taste sensation.

KellyInTexas
KellyInTexasAdministrator in reply to Sara_A

The tingling and numbness and remote possibly of globe hysteria would all point to a need of neurological manifestations of ,”sticky blood” and wound be linked to micro clotting. This is about as clear as I can be on this subject. Your neurologist can further clarify for you if he/ she feels you are demonstrating these symptoms.

I have all of these issues when my INR falls below 4.0. The anti epilepsy medication holds my seizures at bay nicely as long as I am anticoaguated properly.

Yes, I take Topamax and Effexor for atypical migraines. I do think it helps, and have never had side effects. I notice you have « sticky blood » from earlier posts. Are you on low dose aspirin? I noticed improvement when I started aspirin for other reasons. I hope they get your headaches under control. Also, a new drug was just approved in the U.S. It is expensive but supposed to very effective for migraine. You may be a candidate. Good luck to you!

Sara_A
Sara_A in reply to KayHimm

I used to be on aspirin which initially helped with migraines and memory then went onto clopidogrel and propranolol but could only tolerate a low dose of the propranolol as my heart rate dropped too low but that did seem to control my headache enough for a while. But not anymore hence the need for something more the topiramate.

The neuro did say I’d lose weight which is good cos I’m about 3st over! But didn’t know I’d lose my appetite completely then my sensation of taste!! And I really want to eat something too! 😥

KayHimm
KayHimm in reply to Sara_A

That is awful that the Topamax is causing you to lose your appetite. Migraines have been poorly understood and inadequately treated by anti-depressant and seizure drugs. But there are three new medications out that specifically target the nerves affected in migraine. They may still be awaiting NICE approval. But do mention it to your neurologist. If you are a candidate, it could mean big improvement for you. Patients who are on Aimovig and the others are saying it is “life-changing.” Really hoping you get some help.

You may also like...